Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Wilmington, NC

April 3, 1998Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 1998, 11:50 PM EST for Florence County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1998, 11:50 PM EST (04:50 UTC)
Expired
Apr 4, 1998, 12:25 AM EST
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 12:13 AM ESTHail 0.75Lake City, SCHail covered the ground between Lake city and Scranton...reported by Florence County SO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS1 KILM 040451 RRA
SVRILM
SCC041-040525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1150 PM EST FRI APR 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1225 AM EST

* AT 1149 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 15 MILES SOUTHWEST OF FLORENCE OR
  11 MILES WEST OF EFFINGHAM MOVING EAST AT 65 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        FRIENDFIELD             BY 1145 PM EST
        FLORENCE                BY 1145 PM EST
        EVERGREEN               BY 1145 PM EST
        CLAUSSEN                BY 1150 PM EST
        PAMPLICO                BY 1150 PM EST
        MARS BLUFF              BY 1150 PM EST


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:48 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 3, 8:48 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 PM EST FRI APR 3 1998

RDU: ADJUST TEMPS DOWN A NOTCH ESPCLY COAST TO INIT WITH READINGS
RISING LATE. HIGH POPS MAINLY AFTER MIDNGT THE BEST BET.

CWF: WITH GALES ALRDY FLYING CST WILL RAISE SCA SOUNDS SINCE WITHIN 12
HRS AND GOOD TO COVER FOR TSRA THREAT OVRNGT. HAVE DOUBTS ABOUT SURGE
TO GALE SPEEDS THOUGH SRN HALF TNGT GIVEN WEAK WEDGE EARLY(NE TRAJ) PLUS
BLO GALE FORCE BLYR SEEN OFF MESO-ETA/RUC LATE. MAY TONE SEAS DOWN SRN
END BUT WITH TSRA PTNL BEST TO CONT GALES OVRNGT OTRW FEW ADNTL CHGS.

ZFP: ADAP/SFC ANLYS SHOWING STABILITY HOLDING OVR THE E ATTM AIDED BY
FIRST BATCH OF DEPARTING SHRA EARLIER THIS EVE. QUESTS OVRNGT WITH NWD
EXTENT OF DEEP WAA AS WRM FRNT ATTEMPTS TO LIFT N WHILE BEST DIFFLUENCE
PASSES ACRS CNTRL/NRN NC. ALL NEW GUID SIM TO MORN RUNS WITH GOOD UVV/
HELICITY AND DECENT CAPE COMING TOGETHER OVR THE E BTWN 06-11Z. THNK
BEST SVR CHCS SRN TIER PER 00Z THETA SUPPORT S AND CLOSER TO HIER DWPTS
WHILE MORE ELEVATED NATURE LKLY INLND UNLESS GOOD DYNAMICS CAN OVRCOME
STAB INVERSION ALF. TEMPS STEADY THEN SLOWING RISING LATE AS WAA INCRS.

.MHX...GALE WARNING COASTAL WATERS.
       SCA SOUNDS.
JH

In the hours before

Local storm report, Apr 3, 11:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1142 PM EST FRI APR 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    3 W BURGAW                NC   .75 INCH HAIL
04/03/98   PENDER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 12:17 AM ESTSevere Thunderstorm WarningILMMarion33 min
Apr 4, 1:15 AM ESTSevere Thunderstorm WarningILMHorry35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.